Advertisement

Upper Gastrointestinal Tract Hemorrhage, Warfarin, and Urinary Tract Antibiotics

Summary and Comment |
April 28, 2010

Upper Gastrointestinal Tract Hemorrhage, Warfarin, and Urinary Tract Antibiotics

  1. Larry M. Baddour, MD

Findings from a population-based investigation indicate that cotrimoxazole increased hemorrhage risk among patients on long-term warfarin therapy.

  1. Larry M. Baddour, MD

Hemorrhage is a well-known side effect of long-term warfarin use in older patients. Interactions between warfarin and certain other drugs can increase the risk for this complication. In a recent nested case-control study conducted using healthcare databases from Ontario, Canada, researchers examined the risk for upper gastrointestinal (GI) tract hemorrhage among patients receiving both warfarin and antibiotics commonly used to treat urinary tract infections.

The cohort consisted of 134,637 patients aged ≥66 who had been continuously treated with warfarin for ≥180 days. Of these patients, 45,972 had received a concomitant prescription for an antibiotic of interest. The 2151 patients (1.6%) who were hospitalized for upper GI tract hemorrhage during the study period were considered cases; up to 10 age- and sex-matched controls were selected for each case.

Cases were nearly four times as likely as controls to have received cotrimoxazole (adjusted odds ratio, 3.84; 95% confidence interval, 2.33–6.33). Ciprofloxacin use was also associated with increased bleeding risk (AOR, 1.94; 95% CI, 1.28–2.95). No significant association was seen between hemorrhage and use of amoxicillin, ampicillin, nitrofurantoin, or norfloxacin.

Comment

Although increasing drug resistance among aerobic gram-negative bacilli has limited the use of cotrimoxazole, this agent is still prescribed for urinary tract infections caused by susceptible pathogens. In addition, it has seen growing use for treating infections with Stenotrophomonas maltophilia, skin and soft tissue infections caused by community-acquired methicillin-resistant Staphylococcus aureus, and (as long-term suppressive therapy) certain medical device–related infections.

Among older patients taking warfarin, an antibiotic other than cotrimoxazole or ciprofloxacin should be prescribed. If an alternative is not feasible, both prothrombin time and the international normalized ratio should be monitored closely during and after antibiotic therapy.

Citation(s):

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.

Advertisement
Advertisement
Advertisement